North Dakota, 2013

Tornadoes in North Dakota, May 31, 2013

May 31, 2013 · NWS FGF · 2 events in 1 county or zone

By mid afternoon of the 31st, a west to east surface boundary set up along a line from Devils Lake to Grafton to the Upper Red Lake. The actual surface low was located over southeast North Dakota and was a vertically stacked low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By mid afternoon of the 31st, a west to east surface boundary set up along a line from Devils Lake to Grafton to the Upper Red Lake. The actual surface low was located over southeast North Dakota and was a vertically stacked low. Several tornadoes were reported as thunderstorm cells formed near Grafton, North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 11:50 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 31, 11:50 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1250 PM CDT FRI MAY 31 2013

.UPDATE...
ISSUED AT 1250 PM CDT FRI MAY 31 2013

LATEST MESOSCALE ANALYSIS INDICATES A SURFACE BOUNDARY FROM JUST
WEST OF JAMESTOWN...ROUNDING UP TO JUST NORTH OF GRAND FORKS AND
OVER TO BAUDETTE. WEAK INSTABILITY COMBINED WITH THE LOW LEVEL
CONVERGENCE WILL MAKE THIS AREA THE MOST ACTIVE (HIGHEST POPS)
DURING THE AFTERNOON HOURS. ELSEWHERE...EXPECT SCATTERED SHOWERS.
THIS SURFACE BOUNDARY (OR COLD FRONT) WILL SLOWLY PROPAGATE
SOUTHWARD TONIGHT...WITH SCATTERED SHOWERS LIKELY ALONG THIS
FEATURE.

INSTABILITY AND DEEP LAYER SHEAR ARE VERY WEAK...SO THE PROBABILITY
FOR ORGANIZED AND SEVERE THUNDERSTORMS IS VERY LOW. HOWEVER...THE
SPC NON-SUPERCELL TORNADO PARAMETER IS ELEVATED ALONG THE SURFACE
BOUNDARY (GIVEN THE LOW LEVEL VORTICITY AND THE ELEVATED 0-3KM
CAPE IN PLACE)...SO WILL NEED TO WATCH THIS AREA CAREFULLY.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 359 AM CDT FRI MAY 31 2013

CLOSED AND STACKED UPPER LOW WAS LOCATED OVER WESTERN SD. SYSTEM IS
FORECAST TO SLOWLY MOVE EAST AND THEN START TO OPEN UP AFTER 36 HOURS.
WATER VAPOR LOOP INDICATED A JET STREAK/SHORT WAVE ROTATING NORTH
INTO THE FORECAST AREA. BAND OF SHOWERS/THUNDER ASSOCIATED WITH
SHORT WAVE. PRECIPITABLE WATER REMAINS OVER AN INCH THROUGH SAT
MORNING, THEN DECREASES FROM THE NORTHWEST FOR THE REST OF THE
PERIOD.

700 HPA THETA-E RIDGE AXIS WAS LOCATED ACROSS SOUTHERN
CANADA AND THE FAR NORTHERN RED RIVER VALLEY. THETA-E AXIS SHIFTS
INTO ONTARIO LATER THIS MORNING. MODELS SHIFT HEAVY PRECIP BAND
NORTH WITH THETA-E AXIS TODAY. ELSEHWERE SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED TODAY. MUCAPES RUN 100-800 J/KG.

RADAR INDICATED BAND OF MODERATE TO HEAVY RAIN OVER GENERALLY OVER
THE NORTHERN HALF OF THE FORECAST AREA AND WAS MOVING TO THE
NORTHWEST ABOUT 20 KNOTS. BAND SHOULD CONTINUE MOVING NORTH TODAY.

CLOUDS AND RAIN SHOULD MOVE OUT OF THE AREA BY SUN WITH NORTHWEST
FLOW ALOFT. NO PRECIPITATION EXPECTED AFTER SAT EVENING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 359 AM CDT FRI MAY 31 2013

FOR MONDAY THROUGH THURSDAY...

AN OVERALL VERY ACTIVE PATTERN WILL CONTINUE. A SLOW MOVING UPPER
LEVEL TROUGH AND LOW PRESSURE SYSTEM WILL MOVE THROUGH LATE MON INTO
WED...AND PERHAPS LINGER EVEN ON THU. THE LATEST TRENDS OF MODELS
HINTS AT MORE OF A SOUTHERN SOLUTION...WITH THE MAIN INSTABILITY AND
DEEPER MOISTURE JUST TO THE SOUTH OF THE REGION. EVEN WITH THIS
SAID...PWATS SHOULD BE AROUND AN INCH FOR MOST AREAS BY TUE/WED WITH
AN UPPER LEVEL LOW...AND THE THREAT FOR SHOWERS. THERE COULD BE SOME
THUNDER PERHAPS WED AFTERNOON...BUT INSTABILITY FIELDS ARE WEAK AND
EXPECTING MAINLY SHOWERS. TEMPS WILL REMAIN BELOW NORMAL FOR HIGHS
WITH PLENTY OF CLOUDS AND PRECIP BY TUE/WED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1250 PM CDT FRI MAY 31 2013

AVIATION FORECAST REMAINS A CHALLENGE AS MVFR TO IFR CONDITIONS
ARE OCCURRING OVER MOST OF THE AREA. OBSERVATIONS AND SATELLITE
SHOWS POCKETS OF VFR CIGS OVER PARTS OF WEST CENTRAL MINNESOTA AND
SOUTHEAST NORTH DAKOTA. THE AREAS OF VFR CIGS WILL MOVE NORTH AS
THE SFC LOW REMAINS OVER THE SRN RED RIVER VALLEY AND CLOUD COVER
PINWHEELS AROUND IT...WITH TAFS REFLECTING THE TEMPO CONDITIONS.
INCREASED INSTABILITY DURING THE AFTERNOON WITH SFC HEATING WILL
HELP TRIGGER SCATTERED THUNDERSTORMS.

&&

.HYDROLOGY...
ISSUED AT 1250 PM CDT FRI MAY 31 2013

RECENT AND CURRENT RAINFALL HAS OR WILL HAVE AN EFFECT ON AREA
RIVERS AS SEVERAL POINTS ACROSS NORTHEAST NORTH DAKOTA ACHIEVE MINOR
TO MODERATE FLOOD STAGE BY LATE WEEKEND. DOUBT STILL EXISTS AS TO
HOW MUCH THE MAINSTEM RED WILL BE AFFECTED...SO HIGH WATER NOTICES ARE
POSTED FOR WAHPETON AND POINTS NORTH OF EAST GRAND FORKS AT THIS
TIME.

HEAVIEST RAINFALL ONCE AGAIN OCCURRED OVER A LARGE PART OF WALSH
COUNTY ND...WHERE AN AREAL FLOOD WARNING IS AGAIN IN EFFECT. THE
POSSIBILITY OF ONE HALF TO ONE INCH OF NEW RAINFALL EXISTS FROM THIS
AFTERNOON THROUGH TONIGHT...AFTER THAT SOME DRYING SHOULD COMMENCE
DURING THE DAY ON SATURDAY WITH HIGH PRESSURE AND SUNSHINE EXPECTED
SUNDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...TG
SHORT TERM...HOPPES
LONG TERM...DK
AVIATION...HOPKINS
HYDROLOGY...WJB
Hazardous weather outlook, May 31, 5:15 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI MAY 31 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
615 AM CDT FRI MAY 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The Fargo/Grand Forks radar (KMVX), 99 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Walsh

When
May 31, 12:53 PM CST
Where
Walsh County, 1.54 mi WSW of Oakwood
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
48.420, -97.310

A brief tornado touchdown was reported southwest of Oakwood.

Tornado, Walsh

When
May 31, 1:17 PM CST to 1:25 PM CST
Where
Walsh County, 1.96 mi WNW of Oakwood to 2 mi NE of Grafton
Rating
EF0
Path length
2.25 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
48.440, -97.320

This narrow tornado tracked intermittently for about two miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444949, 444950.